Alert archive / California / Frost Advisories in 2023
Frost Advisory 33, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Nov 23, 2023, 1:34 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Nov 24, 2023, 12:00 AM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2023, 1:34 PM PST (21:34 UTC)
- In effect from
- Nov 24, 2023, 12:00 AM PST
- Expired
- Nov 24, 2023, 9:00 AM PST
- In force
- 9 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
596 WWUS76 KEKA 232134 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 134 PM PST Thu Nov 23 2023 CAZ103-240545- /O.UPG.KEKA.FZ.A.0008.231124T0800Z-231124T1700Z/ /O.NEW.KEKA.FR.Y.0033.231124T0800Z-231124T1700Z/ Northern Humboldt Coast- 134 PM PST Thu Nov 23 2023 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northern Humboldt Coast County. * WHEN...From midnight tonight to 9 AM PST Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...Coldest temperatures will be in areas that are calm and away from the immediate coast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ101-109-240545- /O.NEW.KEKA.FR.Y.0033.231124T0800Z-231124T1700Z/ Coastal Del Norte-Mendocino Coast- 134 PM PST Thu Nov 23 2023 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST FRIDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Coastal Del Norte and Mendocino Coast Counties. * WHEN...From midnight tonight to 9 AM PST Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ102-105-106-115-240545- /O.CON.KEKA.FZ.A.0008.231124T0800Z-231124T1700Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Southern Lake- 134 PM PST Thu Nov 23 2023 ...FREEZE WATCH REMAINS IN EFFECT FROM MIDNIGHT PST TONIGHT THROUGH FRIDAY MORNING... * WHAT...Sub-freezing temperatures as low as 30 possible. * WHERE...Del Norte Interior, Northern Humboldt Interior, Southern Humboldt Interior and Southern Lake Counties. * WHEN...From midnight PST tonight through Friday morning. * IMPACTS...Frost and freeze conditions could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
3 follow-up statements
749 WWUS76 KEKA 232209 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 209 PM PST Thu Nov 23 2023 CAZ102-105-106-115-240615- /O.UPG.KEKA.FZ.A.0008.231124T0800Z-231124T1700Z/ /O.NEW.KEKA.FZ.W.0020.231124T0800Z-231124T1700Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Southern Lake- 209 PM PST Thu Nov 23 2023 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST FRIDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Del Norte Interior, Northern Humboldt Interior, Southern Humboldt Interior and Southern Lake Counties. * WHEN...From midnight tonight to 9 AM PST Friday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ101-103-109-240615- /O.CON.KEKA.FR.Y.0033.231124T0800Z-231124T1700Z/ Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 209 PM PST Thu Nov 23 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Mendocino Coast Counties. * WHEN...From midnight tonight to 9 AM PST Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
538 WWUS76 KEKA 240538 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 938 PM PST Thu Nov 23 2023 CAZ102-105-106-115-241345- /O.CON.KEKA.FZ.W.0020.231124T0800Z-231124T1700Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Southern Lake- 938 PM PST Thu Nov 23 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST FRIDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Del Norte Interior, Northern Humboldt Interior, Southern Humboldt Interior and Southern Lake Counties. * WHEN...Until 9 AM PST Friday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ101-103-109-241345- /O.CON.KEKA.FR.Y.0033.231124T0800Z-231124T1700Z/ Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 938 PM PST Thu Nov 23 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Mendocino Coast Counties. * WHEN...Until 9 AM PST Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
827 WWUS76 KEKA 241015 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 215 AM PST Fri Nov 24 2023 CAZ102-105-106-115-241700- /O.CON.KEKA.FZ.W.0020.000000T0000Z-231124T1700Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Southern Lake- 215 AM PST Fri Nov 24 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING... * WHAT...Sub-freezing temperatures as low as 29. * WHERE...Del Norte Interior, Northern Humboldt Interior, Southern Humboldt Interior and Southern Lake Counties. * WHEN...Until 9 AM PST this morning. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ101-103-109-241700- /O.CON.KEKA.FR.Y.0033.000000T0000Z-231124T1700Z/ Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 215 AM PST Fri Nov 24 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Mendocino Coast Counties. * WHEN...Until 9 AM PST this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Nov 23, 5:24 AM PST, 8 hours 10 minutes earlier.
Area forecast discussion, Nov 23, 5:24 AM PST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
524 AM PST Thu Nov 23 2023
.SYNOPSIS...Cool and dry conditions will prevail across the region
through early next week. In addition, gusty north-northeast winds
will develop across exposed ridges tonight and persist into
Friday.
&&
.DISCUSSION...An extended period of dry weather is forecast to
occur through early to middle next week across NRN CA as an
upper-level ridge becomes temporarily established over the NERN
PAC. During the next 24 hours, a dry polar airmass will spread
south across the Great Basin and Intermountain West. Breezy
offshore-directed winds will develop as a result, with exposed
ridges and coastal headlands experiencing gusts near 20 mph this
morning, then increasing to 30-50 mph tonight, particularly in
Lake County. Winds are then forecast to gradually weaken during
Friday. Otherwise, overnight lows during Thursday night will be
chilly for many locations, particularly interior wind sheltered
valleys, where freezing temperatures will be probable. Closer to
the coast, patchy frost will be possible. Even colder conditions
are forecast to occur Saturday morning, and possibly Sunday
morning.
&&
.AVIATION...Gusty northerly winds ramped up overnight at KCEC as
high pressure followed a passing front. Low level wind shear is
possible at KCEC as models show surface winds out of the north and
2000 foot winds out of the northeast. Otherwise, ridging will
promote subsidence across the CWA for the TAF period, keeping
cloud cover minimal. Stratus is scouring out in some areas and
advecting or developing in valleys this morning. MVFR/VFR at KCEC
is expected through the TAF period. KACV will have occasional
periods of IFR through the morning with prevailing MVFR/VFR
conditions. KUKI will also have periodic flight categories dipping
to IFR, which will improve after sunrise. /EYS
&&
.MARINE...Gale conditions and hazardous seas have developed
overnight and will continue through the weekend. As of 13Z, buoy
46244 near the Humboldt Bay North Spit shows 13 ft waves at 12
seconds. Similarly, buoy 46213 is reporting 14 ft at 12 seconds.
Long period swell will arrive at varying times through the next
few days, increasing the threat of sneaker waves. The first series
of middle and long period swell is due tonight into Friday
morning, 3 ft at 18 seconds. An additional longer period swell
will arrive late Friday night, around 7 ft at 20 seconds. /EYS
&&
.BEACH HAZARDS...A swell out of the northwest will increase the
threat for hazardous beach conditions due to sneaker waves Friday
evening through Saturday.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Beach Hazards Statement from Friday evening through
Saturday evening for CAZ101-103-104-109.
Freeze Watch from late tonight through Friday morning for
CAZ102-103-105-106-115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Gale Warning until 9 PM PST this evening for PZZ450.
Hazardous Seas Warning from 9 PM this evening to 9 PM PST
Friday for PZZ450.
Small Craft Advisory until 10 AM PST this morning for
PZZ455.
Hazardous Seas Warning from 10 AM this morning to 3 PM PST
Friday for PZZ455.
Gale Warning until 9 PM PST Friday for PZZ470.
Gale Warning until 3 PM PST Friday for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 3:00 AM PST | Beach Hazards Statement | EKA | Del Norte, Humboldt, Mendocino | 4 days |
| Nov 23, 4:49 AM PST | Freeze Watch | EKA | Del Norte, Humboldt | 9 hr |
| Nov 23, 2:09 PM PST | Freeze Warning | EKA | Del Norte, Humboldt | 19 hr |
Nearby
Frost Advisories in California, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.